Since Tuesday night, more than 20 people have overdosed in New Haven, Connecticut, with the bulk of those people found on a 16-acre park in the city, according to police..
Police say they have a suspected culprit for the rash of overdoses on or near the New Haven Green: Synthetic marijuana — often called K2 or Spice — that is laced with either PCP or some type of opioid, according to NBC Connecticut.
Fox23 reported that now up to 23 people have overdosed on the suspected drug, while local outlets have put out similar numbers. WTNH reported that it could be as many as 30 people.
Symptoms of those affected include lethargy, nausea and unconsciousness, NBC Connecticut reported. Those who had overdosed were rushed to area hospitals, police say, and no one has died.
Digital Access For Only $0.99
For the most comprehensive local coverage, subscribe today.
The overdoses started Tuesday night, police told CBS, and continued Wednesday morning.
The problem is so bad that WTNH reporter Mario Boone says another person overdosed while police held a press conference on the issue.
He captured that scene on a video, which he shared across Twitter.
Despite its name, synthetic marijuana doesn’t actually come from a cannabis plant at all.
The Illinois Department of Public Health has warned that the effects of the fake weed “are not safe and may affect the brain much more powerfully than marijuana,” according to Fox32. The risk that comes with taking “spice” is compounded by the fact that it is “not one drug, but hundreds of different chemicals manufactured and sold” in an attempt to mimic the high one can get from actual marijuana.
Consuming it comes with a huge risk, too.
In July 2017, over 100 people overdosed on so-called synthetic pot in a Pennsylvania county over the span of just three days, CNN reported, but no one died. Two years before that, around 700 people in Mississippi reported overdosing after taking the fake marijuana. At least 11 people died in that case.
Now, New Haven is dealing with a sudden uptick in overdoses that police attribute to the drug.
Officials told CBS that people of “all different ages” overdosed in this most recent incident, and witnesses say the drug “potentially” had PCP in it.
Naloxone, used to help those overdosing on opioids, didn’t work on at least one patient, while others needed more than what’s usually required for the drug to work, police told WFSB. One person has since been arrested for allegedly selling drugs in the area.
Rick Fontana, director of emergency operations for New Haven, said in a press conference that it’s still unknown exactly what was in the mixture of synthetic marijuana that caused the sudden increase in overdoses, according to WTNH.
“We’ve heard from people on the green that it potentially included PCP,” he said during a press conference, “and some of the reactions of the patients would suggest there was an opioid involved as well.”